Skip to main content
×
×
Home

L-tryptophan and the eosinophilia-myalgia syndrome: Drugs and Therapeutics Bulletin (1990), 28, 37–38

  • Philip J. Cowen (a1)
Extract

Eosinophilia-myalgia syndrome (EMS) is an alarming illness, occasionally fatal, which is characterised by severe myalgia, arthralgia, fatigue and, it now appears, ingestion of L-tryptophan (Hertzman et al, 1990). At first sight this appears rather surprising because tryptophan is, of course, present in the normal diet, albeit in smaller quantities (about 750 mg daily), than that usually prescribed for the treatment of depression (about 3 g daily). Furthermore, L-tryptophan has been available in the UK for the treatment of depression for over 20 years without previous cases of EMS coming to light, despite the dramatic nature of the symptomatology. All this suggests that a contaminant in the preparation of synthetic L-tryptophan could be responsible for the development of EMS, a view strengthened by the resemblance of EMS to the toxic oil syndrome which was caused by contaminated olive oil.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      L-tryptophan and the eosinophilia-myalgia syndrome
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      L-tryptophan and the eosinophilia-myalgia syndrome
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      L-tryptophan and the eosinophilia-myalgia syndrome
      Available formats
      ×
Copyright
This is an Open Access article, distributed under the terms of the Creative Commons Attribution (CC-BY) license (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.
References
Hide All
Barker, W. A., Scott, J. & Ecclestone, D. (1990) The Newcastle chronic depression study: results of a treatment regime. International Clinical Psychopharmacology, 2, 261272.
Committee on Safety of Medicines (1990) Withdrawal of Pacitron and Optimax. 12 April 1990.
Coppen, A., Shaw, D. M. & Farrell, J. P. (1963) Potentiation of the antidepressive effect of a monoamine oxidase inhibitor. Lancet, i, 7980.
Ferrier, I. N., Ecclestone, D., Moore, P. M. & Wood, K. A. (1990) Relapse of chronic depressives on withdrawal of L-tryptophan. Lancet, 336, 380381.
Hale, A. SA., Proctor, A. W. & Bridges, P. K. (1987) Clomipramine, tryptophan and lithium in combination for resistant endogenous depression: seven case studies. British Journal of Psychiatry, 143, 213217.
Hertzman, P. A., Blevins, W. L., Mayer, J., Greenfield, B., Ting, M. & Gleich, G. J. (1990) Association of the eosinophilia-myalgia syndrome with the ingestion of tryptophan. New England Journal of Medicine, 322, 869873.
Slutsker, L., Hoesly, F. C., Miller, L., Williams, L. P., Watson, J. C. & Fleming, D. W. (1990) Eosinophiliamyalgia syndrome associated with exposure to tryptophan from a single manufacturer. Journal of the American Medical Association, 264, 213217.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

BJPsych Bulletin
  • ISSN: 0955-6036
  • EISSN: 1472-1473
  • URL: /core/journals/bjpsych-bulletin
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 3 *
Loading metrics...

Abstract views

Total abstract views: 12 *
Loading metrics...

* Views captured on Cambridge Core between 2nd January 2018 - 20th June 2018. This data will be updated every 24 hours.

L-tryptophan and the eosinophilia-myalgia syndrome: Drugs and Therapeutics Bulletin (1990), 28, 37–38

  • Philip J. Cowen (a1)
Submit a response

eLetters

No eLetters have been published for this article.

×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *